South Carolina, 2011

Flash Flood and Hail in South Carolina, September 21, 2011

September 21, 2011 · NWS CAE · 3 events in 2 counties and zones

A line of training thunderstorms produced 2 to 4 inches of rain in portions of the Midlands causing flash flooding in Columbia. An isolated severe thunderstorms also produced wind damage in Kershaw county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

A line of training thunderstorms produced 2 to 4 inches of rain in portions of the Midlands causing flash flooding in Columbia. An isolated severe thunderstorms also produced wind damage in Kershaw county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Sep 21, 1:30 PM EST, 3 hours 30 minutes earlier.

Area forecast discussion, Sep 21, 1:30 PM EST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
230 PM EDT WED SEP 21 2011

.SYNOPSIS...
A COLD FRONT WILL APPROACH FROM THE NORTHWEST THURSDAY KEEPING
THE SHOWERS AND THUNDERSTORMS IN THE FORECAST. THIS COLD FRONT
WILL SLOWLY MOVE THROUGH THE FORECAST AREA INTO SATURDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
SATELLITE IMAGERY AND WSR-88D NETWORK SHOWS SHOWERS AND ISOLATED
THUNDERSTORMS ACROSS THE REGION WHICH WILL CONTINUE THROUGH THIS
EVENING. BREAKS IN THE CLOUD COVER EARLY THIS AFTERNOON ALLOWED
FOR SOME HEATING WHICH HAS QUICKLY RESULTED IN CONVECTIVE
DEVELOPMENT. EVEN WITH THE DEVELOPMENT FEW LIGHTNING STRIKES ARE
NOTED SO WILL REMAIN WITH ISOLATED THUNDER THROUGH THE
EVENING...THEN SHOWERS OVERNIGHT. EXPECT THE CONVECTIVE ACTIVITY
TO DIMINISH RAPIDLY WITH THE LOSS OF HEATING SO HAVE ALSO
DECREASED POP AFTER SUNSET. PLENTY OF CLOUDS WILL REMAIN THROUGH
THE NIGHT WITH FOG AGAIN BEING POSSIBLE TOWARD DAYBREAK.
CONFIDENCE REMAINS LOW IN ANY DENSE FOG...HOWEVER RAINFALL OVER
THE NEXT COUPLE OF HOURS WILL MAKE A LARGE DIFFERENCE IN OVERNIGHT
FOG. TEMPERATURES OVERNIGHT WILL GENERALLY DROP INTO THE UPPER 60S
TO AROUND 70.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/...
AN UPPER TROUGH OVER THE UPPER MISSISSIPPI VALLEY/GREAT LAKES REGION
ON THURSDAY WILL CONTINUE TO KEEP CONDITIONS UNSETTLED ACROSS THE
REGION. EXPECT TO HAVE A CONTINUATION FOR A CHANCE OF SHOWERS AND
A SLIGHT CHANCE OF THUNDERSTORMS. A COLD FRONT WILL BEGIN TO APPROACH
THE REGION FROM THE NORTHWEST THURSDAY...BUT IS NOT EXPECTED TO
MOVE THROUGH THE FORECAST AREA UNTIL FRIDAY. THE FRONT IS FORECAST
TO MOVE EAST FRIDAY NIGHT AND SHOULD STALL OFF THE ATLANTIC COAST
ON SATURDAY. CONTINUED CHANCE FOR SHOWERS AND THUNDERSTORMS
FRIDAY IN ADVANCE OF THE FRONT...THEN SLIGHTLY LOWER POPS AS THE
FRONT MOVES EAST. DID NOT FEEL CONFIDENT ENOUGH TO REMOVE POPS
SATURDAY OR SATURDAY NIGHT SINCE THERE MAY STILL BE ENOUGH MID-
LEVEL INSTABILITY ASSOCIATED WITH THE DEVELOPING CUTOFF LOW TO
SUPPORT A FEW SHOWERS.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
MAIN UPPER LEVEL LOW ACROSS THE OHIO RIVER VALLEY WILL SLOWLY MOVE
TO THE EAST/NORTHEAST INTO THE EARLY PART OF THE WEEK. EXPECT TO
STILL SEE A SLIGHT CHANCE/CHANCE OF RAIN THROUGH MONDAY AS THE LOW
LIFTS...THEN DECREASING RAIN CHANCES TUESDAY. NEAR NORMAL
TEMPERATURES ARE EXPECTED WITH HIGHS AROUND 80 AND LOWS AROUND 60.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
IFR CONDITIONS HAVE PREVAILED FOR THE TIME BEING AT ALL TAF SITES.
EARLIER BREAKS IN THE CLOUDS HAVE RESULTED IN THE DEVELOPMENT OF
SOME CONVECTIVE ACTIVITY...WITH MOST OF THE ACTIVITY BEING NORTH
OF AGS/DNL. EXPECT THE SHOWER AND ISOLATED THUNDERSTORM COVERAGE
TO EXPAND OVER THE NEXT COUPLE OF HOURS. HAVE INCLUDED VCSH FOR
ALL TAF SITES INTO THIS EVENING...CONFIDENCE REMAINS TOO LOW TO
INCLUDE ANY CONVECTIVE ACTIVITY AT ANY TAF SITE ATTM. NEXT CONCERN
WILL BE OVERNIGHT FOG POTENTIAL...CURRENTLY HAVE INCLUDED MVFR
FOR ALL TAF SITES AS FOG POTENTIAL APPEARS HIGH. MUCH WILL DEPEND
ON RAINFALL THIS AFTERNOON AND EVENING SO WILL ADD SPECIFICS WITH
LATER ISSUANCES.

EXTENDED AVIATION OUTLOOK...MVFR TO IFR CONDITIONS POSSIBLE FRIDAY
THROUGH SATURDAY AFTERNOON.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.

&&
Hazardous weather outlook, Sep 21, 6:01 AM EST, 10 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
701 AM EDT WED SEP 21 2011

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-221101-
AIKEN-BAMBERG-BARNWELL-BURKE-CALHOUN-CHESTERFIELD-CLARENDON-COLUMBIA-
EDGEFIELD-FAIRFIELD-KERSHAW-LANCASTER-LEE-LEXINGTON-LINCOLN-MCCORMICK-
MCDUFFIE-NEWBERRY-ORANGEBURG-RICHLAND-RICHMOND-SALUDA-SUMTER-
701 AM EDT WED SEP 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Sep 21, 2:31 PM EST, 2 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
331 PM EDT WED SEP 21 2011

SCZ021-212030-
FAIRFIELD-
331 PM EDT WED SEP 21 2011

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF FAIRFIELD COUNTY
THROUGH 430 PM EDT...

AT 326 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...15 MILES SOUTHWEST OF WINNSBORO...MOVING EAST
AT 20 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
WINNSBORO...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
PEA SIZE HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

&&

LAT...LON 3435 8079 3429 8081 3427 8083 3420 8125
      3423 8128 3424 8131 3426 8134 3429 8134
      3431 8136 3435 8137 3451 8092
TIME...MOT...LOC 1931Z 253DEG 17KT 3427 8129
Special weather statement, Sep 21, 4:45 PM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
545 PM EDT WED SEP 21 2011

SCZ020-212215-
NEWBERRY-
545 PM EDT WED SEP 21 2011

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF NEWBERRY COUNTY
THROUGH 615 PM EDT...

AT 537 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...OVER WEST-CENTRAL NEWBERRY COUNTY...MOVING
NORTHEAST AT 10 MPH...TOWARD JOANNA.

...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 30 TO 40 MPH...
PEA SIZE HAIL...
HEAVY RAINFALL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

&&

LAT...LON 3442 8162 3428 8178 3432 8185 3435 8181
      3437 8178 3438 8178 3440 8177 3448 8169
TIME...MOT...LOC 2144Z 207DEG 11KT 3437 8179
Special weather statement, Sep 21, 4:53 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
553 PM EDT WED SEP 21 2011

SCZ022-027-028-037-212245-
CALHOUN-KERSHAW-LEXINGTON-RICHLAND-
553 PM EDT WED SEP 21 2011

...HEAVY RAINFALL CROSSING PORTIONS OF KERSHAW...LEXINGTON...
RICHLAND AND CALHOUN COUNTIES THROUGH 645 PM EDT...

AT 550 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SHOWERS AND THUNDERSTORMS PRODUCING HEAVY RAINFALL...ALONG A LINE
EXTENDING FROM 8 MILES NORTHEAST OF LUGOFF TO PELION...MOVING
SOUTHEAST AT 10 MPH.

RAINFALL AMOUNTS BETWEEN ONE AND TWO INCHES CAN BE EXPECTED. REDUCED
VISIBILITIES AS WELL AS PONDING OF WATER ON ROADWAYS CAN BE
EXPECTED.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
ARCADIA LAKES...CAYCE...COLUMBIA...DENTSVILLE...FOREST ACRES...
GASTON...LUGOFF...OAK GROVE...PINE RIDGE...RED BANK...SOUTH
CONGAREE...SPRINGDALE...ST. ANDREWS...WEST COLUMBIA...WOODFIELDS...
FORT JACKSON AND FIVE POINTS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

&&

LAT...LON 3408 8064 3406 8062 3402 8062 3400 8064
      3397 8063 3396 8062 3394 8063 3372 8099
      3371 8105 3366 8118 3381 8145 3431 8077
      3417 8052
TIME...MOT...LOC 2150Z 307DEG 10KT 3430 8057 3381 8124

The radar

The Columbia radar (KCAE), 11 km away, was scanning. The volume nearest the first event began at 22:00 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 thunderstorm wind, 1 hail. Local standard time, as filed.

Flash Flood, Richland

When
September 21, 5:00 PM EST to 6:00 PM EST
Where
Richland County, 0.09 mi E of Columbia to 0.38 mi E of Columbia
Cause
Heavy Rain
Property damage
$5,000
Reported by
Public
Coordinates
34.000, -81.019

Flooding occurred along Rocky Branch Creek. The gauge at Pickens St. crested at 9.5 ft. and the gauge at Whaley St. crested at 10.5 ft. Flooding occurred in the 5 Pts area especially in the vicinity of Walgreens. Flooding also occurred at the intersection of Whaley St. and Main St. where the roadway was impassable.

Thunderstorm Wind, Kershaw

When
September 21, 5:08 PM EST
Where
Kershaw County, 3.36 mi N of Mc Caskill
Measured
55 kt (63 mph) estimated gust
Reported by
Utility Company
Coordinates
34.168, -80.689

Reported powerline down to due trees on lines.

Hail, Kershaw

When
September 21, 5:22 PM EST
Where
Kershaw County, 3.79 mi E of Stockton
Measured
0.88 in hail
Reported by
Public
Coordinates
34.155, -80.514

Public reported dime to nickel size hail on Wells Road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2011Every state in 2011This day in weather historyWarnings in South Carolina, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 335272, 335276, 335256.